Rebound Headache Cycle: What Is It and How to Break It

by Denise Jolly

Taking prescription pain killers (OTC pain relievers as well) almost daily or as little as three days a week, a sufferer may find her/himself in a cycle called "rebound." The rebound cycle begins innocently with the sufferer taking pain relievers to stop a headache; then taking pain relievers again within a few hours as the pain worsens. Many sufferers don't even wait for the headache pain to come back if it is relieved, but go ahead and take the pain relievers in anticipation of the pain returning. The problem encountered is that the person takes more and more pain relievers, thereby setting up a cycle of headaches caused from the pain medication itself.

Overuse of pain killers/relievers in this manner allows the body to become accustomed to continually having the drug in it's system. The body goes through withdrawal as the pain relievers start to wear off. Rebound headaches continue throughout the day with intervals of worsening pain as the medication leaves the system. When the sufferer takes more medication it eases the pain because the withdrawal is checked for a few hours by the new dose. The medication counteracts the withdrawal.

The best way to avoid a rebound headache is to follow the Rebound Rule. The rule is easy to remember: 2 on, 5 off. Take a pain reliever for 2 days but do not take it again for 5 days. Whether the pain reliever is taken once a day or every 4 to 6 hours does not matter. What does matter is once the 2 day or 48 hour period is up, the sufferer must not take any more pain relievers until the 6th day.

You might ask, "What if I need pain relievers on Monday but not again until Wednesday?" The sufferer still must adhere to the Rebound Rule and wait the 5 days. The critical step is in not taking a pain reliever for more than 2 days in a row with a total of 5 days in-between. This Rule is primarily for the pain sufferer who takes pain relievers more than once or twice a week.

Remember that caffeine is an active ingredient in most prescription pain medications. Caffeine speeds the ingredients of the pain reliever into the body faster. A complication arises when the sufferer uses a lot of caffeine via coffee, sodas or any other source on a daily basis. In doing so, he/she could be causing rebound headaches as well. The sufferer comes to need the caffeine and uses it just like another pain reliever. The quick fix of caffeine to stop a migraine should only be employed once or twice a month and only by the occasional migraine sufferer. Otherwise, rebound headaches could occur.

I personally experienced the trouble with rebounds for years and didn't know that the medication I was taking to relieve my pain was actually contributing to my pain. When I learned about rebounds I wanted to stop the cycle from happening to me again. I tapered off the pain medication and waited a month to make sure it was completely out of my system and started using the Rebound Rule. I never break that rule, no matter how much pain I am in, because the cycle of medicating a rebound over and over again complicates things so much more. Taking pain relievers for rebound headaches makes it much more difficult to achieve real pain relief from other pain medications as well. I might have gotten a shot of something to help with the pain of the rebound headache at my doctor's office or the ER, but when it wore off, I would be right back where I started; in the sinister cycle of Rebound.

Please refer to Part 2 of this article: Rebound Headache Cycle: How to Safely Taper off Medications for more information.

© 2000 Denise Jolly


Denise Jolly was a contributing writer to HOPA - Headache Hi-way.



Related Videos

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer